Texas, 2022Wildfire in Texas, March 14 to 15, 2022
March 14 to 15, 2022 · NWS BRO · 1 event in 1 county or zone
Conditions were very favorable for wildfire spread with high pressure in place during the day on March 14th. Moderate south to southeast winds combined with cured ground fuels from several freeze events in January and February allowed for rapid wildfire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were very favorable for wildfire spread with high pressure in place during the day on March 14th. Moderate south to southeast winds combined with cured ground fuels from several freeze events in January and February allowed for rapid wildfire growth. The El Negro Ranch brushfire in northcentral Starr County ignited on March 14th around 3:57PM CDT and continue until 8:25AM CDT on March 15th when it was announced it was 100 percent contained. The fire consumed a total of 463 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 14, 1:38 PM CST, 52 minutes earlier.
Area forecast discussion, Mar 14, 1:38 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
238 PM CDT Mon Mar 14 2022
.SHORT TERM (Now through Tuesday night): A 500 mb trough continues to
dig across the Plains this afternoon which will bring a weak cold
front through Deep South Texas overnight. Ahead of the front
southerly winds will continue to remain moderate into this evening
and temperatures will top out into the 80s across much of the
region. Decreasing winds overnight along with moisture pooling will
allow for some patchy fog to develop, mainly east of I69C late
tonight through daybreak with overnight lows in the 50s and 60s.
Tuesday, drier air will filter in across the CWA allowing for
clearing skies and temperatures to climb into the low to mid 80s
with 70s expected along the coast. Continued mostly clear skies will
allow overnight temperatures Tuesday night into Wednesday morning to
fall into the upper 40s to low 50s.
.LONG TERM (Wednesday through Monday): The long term starts off with
pleasant springtime conditions as high pressure remains in control
through mid week. Winds will become southeasterly by Wednesday which
will allow the relative humidity to recover and allow temperatures
to increase to near or slightly above normal through
Thursday...with highs generally in the lower to mid 80s.
Another series of short waves will move through the Southern Plains
on Friday into Saturday and a surface low heading to the Northeast
will drag another cold front through Deep South Texas Friday
morning. Isolated to scattered showers may form along the frontal
boundary and stick around the coastal areas into Friday evening.
Instability is moderate ahead of the front, so decided to through in
a slight chance of thunder for Thursday night/Friday morning as the
front passes through. Models continue to show discrepancies Friday
into Saturday regarding the frontal passage with the GFS being a
little faster and stronger, so forecast confidence is still only
moderate Friday and beyond. Temperatures will cool down slightly
into next weekend due to the cold air advection behind the front,
but highs will still generally be in the 70s and 80s, except for
along the immediate coast where highs may only reach the upper 60s.
Mornings will be cool with lows in the 50s and even the upper 40s in
the northern ranchlands, and the lower 60s along the coast.
On Monday, a deep mid to upper level trough will begin to further
deepen and move into the Plains states. At the surface, a low will
form lee-side of the Rockies and produce a tight pressure gradient
across the region and bring breezy to windy southerly winds to Deep
South Texas. With the southwesterly flow aloft, warm air advection
and drier conditions west of I-69C/US 281, temperatures will likely
reach the lower to mid 90s for these locations by Monday afternoon,
the 80s to the east, and the mid 70s along the immediate coast. For
now, relative humidity values are looking to stay above criteria to
preclude fire weather concerns, but will continue to monitor.
&&
.MARINE: Now through Tuesday Night...Conditions will remain
favorable across the waters off the Lower Texas coast through the
remainder of the day. A weak cold front will move through the
coastal waters overnight tonight into early Tuesday morning, which
could bring some isolated showers, mainly across the offshore
waters. In wake of the front, an increased pressure gradient will
lead to a slight uptick in winds and seas Tuesday morning into the
afternoon with small craft likely needing to exercise caution.
The gradient weakens again late Tuesday afternoon allowing for
favorable conditions to return.
Wednesday through Monday...Winds and seas improve into mid week
as high pressure takes control. Southeasterly winds will pick up
Wednesday into Thursday, leading to small craft exercise caution
conditions. The next cold front will be on Friday, with Small
Craft Advisory conditions possible, but the current forecast keeps
winds just shy of 20 knots and seas only building to 5 to 6 feet
offshore. Isolated to scattered showers (with some embedded
thunder possible) will accompany the frontal passage. Marine
conditions will improve Saturday into Sunday before the pressure
gradient strengthens and brings strong southerly winds, making
Small Craft Advisory conditions possible Sunday night into Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 61 77 54 75 / 0 0 0 0
BROWNSVILLE 63 82 54 80 / 0 0 0 0
HARLINGEN 60 83 51 81 / 0 0 0 0
MCALLEN 59 85 52 85 / 0 0 0 0
RIO GRANDE CITY 56 85 49 86 / 0 0 0 0
SOUTH PADRE ISLAND 62 72 60 69 / 10 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
Short Term...68-McGinnis
Long Term...69-Farris
Hazardous weather outlook, Mar 14, 3:20 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
420 AM CDT Mon Mar 14 2022
TXZ248>257-351-353-142300-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-Northern Hidalgo-
420 AM CDT Mon Mar 14 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A moderate risk of rip currents is expected on the area beaches.
Areas of fog will be possible late tonight across mainly the central
and eastern portions of Deep South Texas. Some locally dense fog
will be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated risk of rip currents will be possible Tuesday and again
Thursday through Sunday.
Areas of fog will be possible early Tuesday morning across mainly
the central and eastern portions of Deep South Texas. Some locally
dense fog will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-142200-
Laguna Madre from the Port of
Brownsville to the Arroyo Colorado-Laguna Madre from the Arroyo
Colorado To 5 NM north of Port Mansfield TX-Laguna Madre from 5 nm
north of Port Mansfield to Baffin Bay TX-Gulf waters from Port
Mansfield to the Rio Grande out 20 nm-Gulf waters from Baffin Bay to
Port Mansfield out 20 nm-Gulf waters from Port Mansfield to the Rio
Grande extending from 20 to 60 nm-Gulf waters from Baffin Bay to
Port Mansfield extending from 20 to 60 nm-
420 AM CDT Mon Mar 13 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
Areas of marine fog will be possible late tonight across mainly the
Bay and nearshore Gulf Waters of Deep South Texas. Some locally
dense marine fog will be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Areas of marine fog will be possible early Tuesday morning across
mainly the Bay and nearshore Gulf Waters of Deep South Texas. Some
locally dense marine fog will be possible.
Small craft advisory conditions will be possible Friday and Friday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Starr
- When
- March 14, 2:30 PM CST to March 15, 7:25 AM CST
- Where
- Starr forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The event known as the El Negro Ranch brushfire was estimated to have initiated around 3:30PM CDT about 6 miles west of the intersection of Ranch Road 2294 and FM 755 in Starr County. It burned until the morning of March 15th when it was announced to be 100 percent contained at 8:25AM CDT. This wildfire consumed a total of 463 acres. An Incident Report from the Texas A&M Forest Service was used as a guide for the ignition time.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 14, 20221 death · 1 event
- Tornado and Hail in Texas, March 14, 2022$255,000 · EF1 · 28 events
- Tornado and Hail in Texas, March 14, 2022$30,000 · EF0 · 6 events
- Hail in Texas, March 14, 20221.75 in hail · 6 events
- Wildfire in California, March 14 to 16, 20221 event
- Winter Weather in Michigan, March 14, 20221 event
- High Wind in Texas, March 14, 202253 kt wind · 1 event
- Heavy Snow in Alaska, March 14 to 15, 20221 event
- Hail in Texas, March 14, 20220.88 in hail · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, March 14, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003794.